Illinois, 2006

Damaging Wind in Illinois, March 9, 2006

March 9, 2006 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 5:10 AM CST, 8 hours 14 minutes earlier.

Area forecast discussion, Mar 9, 5:10 AM CST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
510 AM CST THU MAR 9 2006

THE ITEM DESERVING ATTENTION TODAY IS THE VIGOROUS STORM SYSTEM
APPROACHING THE PAH FCST AREA...AND ITS POTENTIAL EFFECTS.

A WAVE OF WARM SECTOR CONVECTION MOVED ACROSS MOST OF THE REGION
OVERNIGHT TO THE SE OF A SFC LOW MOVING TOWARD THE GREAT LAKES. SOME
STORMS HAD HIGH WIND POTENTIAL IN SERN MO FOR AWHILE...BUT AS THE
LOW MOVED RAPIDLY NORTHEAST...THE INTENSITY OF THE CONVECTION
GRADUALLY DIMINISHED. SINCE LATE YESTERDAY SOME PARTS OF SERN
MO...SRN IL...AND SWRN IN RECEIVED IN EXCESS OF 3 INCHES OF
RAINFALL...AND THERE WERE SOME SPOTTY MINOR FLOODING REPORTS
OVERNIGHT.

THE MODELS INDICATE THAT...AFTER A POSSIBLE MORNING LULL FOR MAINLY
THE ERN SECTOR...SHWS AND TSTMS WILL BECOME NUMEROUS ONCE AGAIN IN
THE AFTN. A NEGATIVELY TILTED MID LEVEL TROF...100 PLUS KNOT UPPER
JET...STRONG ENVIRONMENTAL WINDS...AND A SFC TROF ARE EXPECTED TO
PROVIDE PLENTIFUL MOISTURE...INSTABILITY...AND WIND SHEAR FOR SVR
TSTM ACTIVITY TODAY AS THE SYSTEM DIGS THROUGH THE SRN PLAINS AND
LIFTS RAPIDLY NE. WIND DAMAGE AND TORNADOES WILL BE POSSIBLE...ALONG
WITH LARGE HAIL. SEE SWODY1 FOR DETAILS. WITH THE AFOREMENTIONED
EARLIER RAINFALL AND THE POTENTIAL FOR HEAVY RAIN TODAY...IT WAS
DECIDED THAT A FLOOD WATCH WAS JUSTIFIED FOR ROUGHLY THE NWRN HALF
OF THE FCST AREA UNTIL THE WORST IS OVER TONIGHT. A WIND ADVISORY
WAS CONSIDERED BUT IT WAS THOUGHT THAT THE COPIOUS CLOUDNESS AND
RAIN MAY LIMIT THE WINDS ALOFT FROM TRANSLATING TO THE SFC THAT MUCH
/EXCEPT IN TSTMS/. HOWEVER...IN THE UNLIKELY EVENT OF CLOUD BREAKS
ESPECIALLY IN THE SERN SECTOR...WIND ADVISORY CRITERIA COULD BE MET
THERE.

FRI SHOULD BE A COOL DRY DAY IN THE WAKE OF THE DEPARTING SYSTEM.
THE NEXT MID LEVEL SHRTWV TROF TO AFFECT THE AREA WAS DEPICTED
DIFFERENTLY BY THE 00Z NAM/GFS BUT LOOKED QUITE SIMILAR FOR THE 06Z
RUN. SO...BY FRI NITE THERE WILL BE A SMALL CHC OF CONVECTION. POPS
WILL INCREASE THROUGH THE WEEKEND AND LINGER INTO EARLY NEXT WEEK AS
SW TO NE MID LEVEL FLOW AND PERSISTENT MOIST LOW LEVEL FLOW
DOMINATES. MADE VERY FEW CHANGES AFT DAY4.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLOOD WATCH FOR ALL COUNTIES XCP NEW MADRID AND MISSISSIPPI
THROUGH 06Z FRI.
IL...FLOOD WATCH FOR ALL COUNTIES XCP MASSAC...POPE...AND HARDIN
THROUGH 06Z FRI.
IN...FLOOD WATCH FOR ALL COUNTIES XCP WARRICK AND SPENCER
THROUGH 06Z FRI.
&&

DB
Hazardous weather outlook, Mar 9, 4:17 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST THU MAR 9 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CST THU MAR 9 2006

...RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FOUR
STATE AREA TODAY AND EARLY TONIGHT. THE STORMS WILL BE CAPABLE
OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY FROM
MIDDAY THROUGH EARLY EVENING.

ADDITIONALLY...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
THROUGH THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE AS SHOWERS AND
THUNDERSTORMS ARE FORECAST TO TRACK ACROSS AREAS THAT HAVE ALREADY
RECEIVED APPRECIABLE RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH THE
MIDDLE OF NEXT WEEK. VERY LITTLE CHANGE IS EXPECTED IN THE UPPER
AIR WIND FLOW PATTERN. AS A RESULT...THERE WILL BE A CONTINUED
CHANCE OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.
HEAVY RAINFALL WILL REMAIN A POSSIBILITY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Mar 9, 1:05 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             11 N DIXON SPRINGS      37.54N 88.67W
03/09/2006  M0.75 INCH       POPE               IL   TRAINED SPOTTER

            OCCURRED ALONG HIGHWAY 145.

&&

SMITTY
Local storm report, Mar 9, 1:08 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TSTM WND DMG     OLIVE BRANCH            37.17N 89.35W
03/09/2006                   ALEXANDER          IL   EMERGENCY MNGR

            UPDATED INFORMATION. NUMEROUS TREES DOWN THROUGHOUT
            COMMUNITY. ROOF DAMAGE REPORTED AND POWER POLES SNAPPED
            HALF WAY UP. NUMEROUS REPORTS OF PEA SIZE HAIL.

&&

SMITTY
Local storm report, Mar 9, 1:09 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
109 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     CAIRO                   37.00N 89.18W
03/09/2006                   ALEXANDER          IL   TRAINED SPOTTER

            SEVERAL TREES DAMAGED.

&&

SMITTY
Local storm report, Mar 9, 1:12 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLASH FLOOD      GOLDEN GATE             38.36N 88.21W
03/09/2006                   WAYNE              IL   TRAINED SPOTTER

            LITTLE WABASH RIVER RIVER IS OUT OF ITS BANKS AND RISING.
            WATER OVER SECONDARY ROADS. ALL DRAINAGE DITCHES OUT OF
            BANKS. TWO INCHES OF RAINFALL IN PAST TWO HOURS.

&&

SMITTY
Local storm report, Mar 9, 1:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
119 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FUNNEL CLOUD     RIDGWAY                 37.80N 88.26W
03/09/2006                   GALLATIN           IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD NEAR RIDGWAY.

0114 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
03/09/2006                   SALINE             IL   EMERGENCY MNGR

            FLASH FLOODING NOW OCCURING IN HARRISBURG...EAST
            HARRISBURG...AND NORTH HARRISBURG. DITCHES ARE FULL AND
            OVERFLOWING ONTO ROADWAYS.

0114 PM     HAIL             RIDGWAY                 37.80N 88.26W
03/09/2006  E0.88 INCH       GALLATIN           IL   TRAINED SPOTTER

&&

PS
Local storm report, Mar 9, 1:22 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
122 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
03/09/2006                   SALINE             IL   TRAINED SPOTTER

            DRAINAGE DITCHES OUT OF BANKS AND OVERFILLING ONTO
            ROADWAYS REPORTED THROUGHOUT THE COMMUNITY.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
March 9, 1:24 PM CST
Where
Gallatin County, 3 mi E of Equality
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.733, -88.283

Downed power poles were reported on Route 1 just south of Route 13.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494472.